New Mexico, 2021Hail and Damaging Winds in New Mexico, July 4, 2021
July 4, 2021 · NWS ABQ · 4 events in 3 counties and zones
An area of high pressure stayed centered over the Four Corners while above normal moisture values also continued across New Mexico on July 4, 2021. A weak disturbance rounding the high pressure and moving southward from Kansas into eastern New Mexico and the Texas Panhandle allowed for increasing instability, wind shear, and lift that resulted in a few strong to severe thunderstorms across the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure stayed centered over the Four Corners while above normal moisture values also continued across New Mexico on July 4, 2021. A weak disturbance rounding the high pressure and moving southward from Kansas into eastern New Mexico and the Texas Panhandle allowed for increasing instability, wind shear, and lift that resulted in a few strong to severe thunderstorms across the eastern plains for the Independence Day holiday. Hail sizes were generally sub-severe while the Tucumcari airport measured the strongest wind gust of the day with 63 mph. Meanwhile, strong to severe winds in Roosevelt County resulted in minor property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 1:01 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 4, 1:01 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
201 PM MDT Sun Jul 4 2021
.SYNOPSIS...
A marginal to slight risk of storms becoming severe exists across the
eastern plains for storms moving south from the Sangre de Cristo's
and Johnson/Bartlett mesas through the eastern plains late this
afternoon and evening. Tuesday will see the most active storm
coverage with a drying trend occurring Wednesday through Friday.
Storm motions look to remain mainly north to south regardless of the
storm chances each day. Unfortunately, the only spot to mostly miss
out with storm chances remains far northwestern NM near Farmington
each day.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Afternoon convection has already begun atop the high terrain this
afternoon. Abundant deep layer monsoon moisture remains, although it
has trended down a bit evidenced by this morning's ABQ sounding
sampling 1.01" PWAT. Dewpoints range from the high side on the upper
50s to 60s across the eastern plains the Rio Grande Valley, with 40s
along and west of the divide. Water vapor imagery shows the H5 upper
high now centered over southern UT and the Four Corners area, with a
perturbation sliding south over the high plains along the eastern
periphery of the upper high. This has created stronger N/NNW flow and
shear off the front range of the Rockies into eastern NM, overriding
continued southerly return flow at the surface. This combined with an
increasing instability over the plains has prompted a marginal to
slight risk of storms moving SE off the slopes of the central
mountain chain and Johnson/Bartlett mesas to become severe late this
afternoon and evening. Storm motions will favor a mostly north to
south direction. Severe winds and hail will the be the main severe
weather hazards associated with any storm. Meanwhile, an isolated
flash flood risk remains over the south-central and southwestern
areas where abundant moisture is closest to the center of the upper
high. Storm motions here will remain slow and erratic, but a lack of
shear should produce pulse convection keeping downpours short-
lived. Given this lesser threat, have elected to keep a blank Flash
Flood Watch map with this forecast package.
The overnight will see the severe storm risk gradually taper off near
the midnight hour over east-central and southeastern portions of the
forecast area. Low clouds and patchy fog look to return to parts of
the eastern plains again. Monday sees the upper high slide more over
the forecast area with lesser moisture to work with for storms.
However, it will not be enough of a downtick and scattered storms are
again in the cards to slowly drift off the high terrain during the
afternoon.
LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
The long term period will begin with what looks to be the most active
convective day of the forecast period Tuesday. With the upper high
sliding back west over the Great Basin, northerly flow aloft
overriding surface easterly upslope flow through eastern NM will
steer high terrain storms along and east of the central mountain
chain southward spilling into surrounding lower elevations. Models
continue to depict dry air becoming entrained around the northern
side of the high wrapping around into northern NM beginning
Wednesday. This will bring a downtick in storm coverage mid-week,
especially as the upper high nudges back eastward over NM a bit.
Thankfully this looks to be short-lived with both the GFS and ECMWF
showing the high wobbling back west with northerly flow aloft and
easterly upslope flow setting back up again over eastern NM Saturday.
24/44
&&
.FIRE WEATHER...
No fire weather concerns through the forecast period. Continued
rounds of afternoon storms forming over the high terrain, generally
moving slowly or to the south every day. However, a few storms could
become severe producing severe winds and hail over eastern plains
late this afternoon and evening. Upper high will wobble west and east
from Four Corners to the Great Basin this week, with driest and
warmest days Wednesday through Friday. Return of more active storm
coverage by next weekend. Ventilation will be a mixed bag of poor to
good, with excellent recoveries remaining for many areas except the
far northwest plateau.
24
&&
.AVIATION...
18Z TAF CYCLE
Afternoon convection to begin early this afternoon again over the
high terrain. Steering flow taking storms NNW-SSE will be strongest
over northern NM, with slower and more erratic storm motions over the
south-central and southwestern mountains. Enhanced vertical wind
shear and abundant moisture will push storms further out over the
eastern plains this afternoon and evening where a few could become
severe producing severe hail and winds during the 21Z-06Z timeframe.
Storms here look to begin near KRTN-KLVS pushing SSE out toward
KCAO then to KTCC-KCVN and perhaps as far as KROW late this evening.
East canyon winds look likely again at KSAF and KABQ from convection
east of the Sandia/Manzanos. Drier for KGUP-KFMN, but a stray strong
wind gust is still in the cards. Conditions clear past midnight with
more patchy low clouds and br over the eastern plains Monday morning.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 67 95 66 97 / 5 10 10 5
Dulce........................... 55 88 53 90 / 10 50 30 40
Cuba............................ 59 87 58 87 / 20 40 40 40
Gallup.......................... 60 88 59 92 / 20 20 20 10
El Morro........................ 57 84 56 86 / 30 30 30 30
Grants.......................... 60 88 58 89 / 30 40 40 30
Quemado......................... 59 85 59 86 / 40 50 30 40
Magdalena....................... 63 85 62 85 / 30 50 40 60
Datil........................... 59 83 58 82 / 40 50 40 60
Reserve......................... 58 88 58 92 / 40 60 30 50
Glenwood........................ 64 90 65 94 / 30 60 30 50
Chama........................... 51 79 50 82 / 20 60 40 70
Los Alamos...................... 63 85 60 81 / 30 60 50 70
Pecos........................... 58 81 58 81 / 30 60 50 80
Cerro/Questa.................... 52 79 51 80 / 20 60 40 90
Red River....................... 47 71 47 73 / 20 70 40 90
Angel Fire...................... 44 74 45 71 / 30 60 40 90
Taos............................ 54 86 53 83 / 20 60 40 80
Mora............................ 54 78 54 76 / 30 60 50 80
Espanola........................ 62 92 62 89 / 30 50 40 70
Santa Fe........................ 62 84 61 82 / 30 50 50 80
Santa Fe Airport................ 62 88 60 86 / 30 50 40 70
Albuquerque Foothills........... 68 90 67 89 / 30 40 50 60
Albuquerque Heights............. 69 93 67 91 / 20 30 40 50
Albuquerque Valley.............. 66 95 66 93 / 20 30 40 40
Albuquerque West Mesa........... 69 94 68 92 / 20 30 40 50
Belen........................... 69 96 67 92 / 20 30 40 50
Bernalillo...................... 67 94 65 93 / 20 30 40 50
Bosque Farms.................... 66 95 66 92 / 20 30 40 50
Corrales........................ 67 94 66 93 / 20 30 40 50
Los Lunas....................... 67 95 66 92 / 20 30 40 50
Placitas........................ 67 91 65 87 / 30 40 50 60
Rio Rancho...................... 68 94 67 92 / 20 30 40 50
Socorro......................... 68 94 67 92 / 20 40 40 60
Sandia Park/Cedar Crest......... 62 85 61 80 / 30 50 50 70
Tijeras......................... 63 88 63 84 / 30 40 50 60
Edgewood........................ 60 86 59 84 / 30 50 50 70
Moriarty/Estancia............... 58 88 57 84 / 30 40 50 70
Clines Corners.................. 58 82 57 77 / 40 50 50 70
Mountainair..................... 60 86 59 81 / 40 50 50 70
Gran Quivira.................... 60 86 59 80 / 40 50 50 70
Carrizozo....................... 65 88 63 85 / 30 50 50 70
Ruidoso......................... 58 78 57 76 / 40 60 50 70
Capulin......................... 56 82 56 77 / 40 40 30 80
Raton........................... 55 86 57 81 / 30 40 30 90
Springer........................ 56 88 58 81 / 30 50 40 80
Las Vegas....................... 55 82 56 76 / 30 50 50 80
Clayton......................... 62 86 63 83 / 50 20 30 60
Roy............................. 60 84 61 79 / 30 40 40 80
Conchas......................... 64 90 66 85 / 50 40 40 70
Santa Rosa...................... 63 89 64 83 / 50 40 50 70
Tucumcari....................... 65 91 68 86 / 50 20 40 50
Clovis.......................... 65 86 66 84 / 60 30 40 40
Portales........................ 66 87 66 84 / 60 20 40 40
Fort Sumner..................... 66 89 67 85 / 50 30 50 50
Roswell......................... 70 90 70 87 / 40 30 50 50
Picacho......................... 64 85 64 81 / 30 50 50 70
Elk............................. 61 81 60 81 / 40 50 50 70
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 4, 2:23 AM MST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MDT Sun Jul 4 2021
NMZ201>241-051100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 AM MDT Sun Jul 4 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a Slight Risk for severe thunderstorms across the eastern
plains of New Mexico from mid-afternoon through late evening. Main
threats will be large hail and damaging straight-line winds. Heavy
rainfall capable of localized flash flooding will also be a concern
across the entire region, especially with slow-moving storms and/or
near and downstream from wildfire burn scars.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The active monsoon pattern will continue to support elevated storm
coverage and the threat for heavy rainfall capable of flash flooding
for Monday and Tuesday. In fact, there may be an elevated threat for
flash flood potential along and east of the central mountain chain on
Tuesday, especially near and downstream from wildfire burn scars and
across parts of eastern Lincoln and western Chaves counties.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather, rainfall amounts
and any flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637.
DPorter
In the hours before
Special weather statement, Jul 4, 1:52 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Sun Jul 4 2021
NMZ228-231-042115-
Far Northeast Highlands-Harding County-
252 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abbott, or 14 miles east of Springer, moving southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Abbott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3643 10427 3641 10428 3641 10426 3639 10425
3639 10422 3629 10407 3611 10432 3634 10448
3645 10431
TIME...MOT...LOC 2051Z 320DEG 9KT 3634 10434
44Special weather statement, Jul 4, 1:53 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
253 PM MDT Sun Jul 4 2021
NMZ230-042130-
Union County-
253 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 330 PM
MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Mount Dora, or 24 miles south of Des Moines,
moving southeast at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of central Union
County.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3639 10380 3654 10366 3645 10342 3623 10362
TIME...MOT...LOC 2053Z 306DEG 4KT 3643 10366
44
Special weather statement, Jul 4, 2:03 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT Sun Jul 4 2021
NMZ215-229-042130-
East Slopes Sangre de Cristo Mountains-Northeast Highlands-
303 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Storrie Lake State Park, or 7 miles north of Las Vegas, moving
southeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Las Vegas, Storrie Lake State Park, Sapello and Montezuma.
This includes the following highways...
Interstate 25 between Mile Markers 344 and 361.
State Road 104 between Mile Markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3567 10534 3582 10522 3572 10495 3550 10514
TIME...MOT...LOC 2103Z 305DEG 8KT 3571 10521
44
Special weather statement, Jul 4, 2:05 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
305 PM MDT Sun Jul 4 2021
NMZ226-239-042130-
Eastern Lincoln County-South Central Mountains-
305 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Patricio, or 20 miles east of Ruidoso, moving southeast at 10
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Hondo, Tinnie, Glencoe and San Patricio.
This includes Highway 380 between Mile Markers 99 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3325 10532 3330 10532 3330 10537 3339 10547
3353 10534 3343 10508 3321 10527
TIME...MOT...LOC 2105Z 305DEG 8KT 3342 10534
44Special weather statement, Jul 4, 2:28 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
328 PM MDT Sun Jul 4 2021
NMZ230-231-042200-
Harding County-Union County-
328 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING AND WEST CENTRAL
UNION COUNTIES UNTIL 400 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Gladstone, or 31 miles west of Clayton, moving south at
20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northern Harding
and west central Union Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3638 10381 3635 10359 3603 10359 3607 10392
TIME...MOT...LOC 2128Z 007DEG 18KT 3630 10372
44
Special weather statement, Jul 4, 3:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Sun Jul 4 2021
NMZ230-231-042245-
Harding County-Union County-
415 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING AND WEST
CENTRAL UNION COUNTIES UNTIL 445 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Gladstone, or 27 miles north of Mosquero, moving
southwest at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Yates.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3627 10392 3618 10373 3592 10386 3606 10414
TIME...MOT...LOC 2215Z 030DEG 12KT 3616 10388
44
Hail, Mora
- When
- July 4, 3:20 PM MST to 3:30 PM MST
- Where
- Mora County, 10.66 mi ENE of Wagon Mound
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.070, -104.540
A strong thunderstorm near Wagon Mound produced nickel size hail as it tracked southward through the area.
Thunderstorm Wind, Quay
- When
- July 4, 9:33 PM MST to 9:45 PM MST
- Where
- Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.210, -103.610
An ASOS station in Tucumcari measured a 63 mph wind gust from a severe thunderstorm tracking southward through the area.
Thunderstorm Wind, Roosevelt
- When
- July 4, 10:42 PM MST to 10:52 PM MST
- Where
- Roosevelt County, 0.69 mi S of Floyd
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.210, -103.580
A trained spotter reported small tree limbs that were generally less than 1 inch in diameter were knocked down from estimated 50 to 55 mph winds from a thunderstorm near Floyd. Damages are estimated for the downed tree limbs.
Thunderstorm Wind, Roosevelt
- When
- July 4, 11:45 PM MST to 11:59 PM MST
- Where
- Roosevelt County, 1 mi N of Elida
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 33.955, -103.660
A trained spotter reported that a truck bed had been blown over from strong thunderstorm winds near Elida. Damages are estimated for the truck bed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Tropical Storm in Gulf of Mexico, July 4 to 6, 20219 deaths · 4 events
- Rip Current in Maryland, July 4, 20211 death · 1 event
- Flash Flooding and Debris Flow in Arizona, July 4, 2021$800,000 · 5 events
- Flash Flood and Hail in Colorado, July 4, 2021$20,000 · 52 kt wind · 5 events
- Flood and Hail in Texas, July 4 to 5, 2021$6,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 4, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 2021$2,000 · 1.75 in hail · 6 events
- Flooding in Texas, July 4 to 5, 20216 events
- Damaging Winds in Montana, July 4, 202156 kt wind · 5 events
- Damaging Winds in Oklahoma, July 4, 202168 kt wind · 4 events
- Hail in Nebraska, July 4, 20211 in hail · 3 events
- Flash Flood and Hail in Colorado, July 4, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960215, 960216, 960217, 960218.